Diphenhydramine and Breastfeeding
While some sources state that breastfeeding and diphenhydramine are compatible, the manufacturer of the medication recommends that nursing mothers avoid using this product. Theoretically, it is possible that diphenhydramine could affect a woman's milk supply, since the medication can suppress prolactin. If you are using this medication and breastfeeding, be sure to watch for any changes or side effects in your child.
Can I Take Diphenhydramine While Breastfeeding?
There is conflicting information regarding the safety of diphenhydramine (Benadryl®, Sominex®, and many other brand names) for breastfeeding women. Diphenhydramine passes through breast milk. The manufacturer of the medication recommends that breastfeeding women never take diphenhydramine, since newborns and premature infants are especially sensitive to the medication. However, numerous other sources state that the medication is probably compatible with breastfeeding.
Theoretically, it is possible that diphenhydramine could affect a woman's milk supply, since the medication can suppress prolactin (a hormone important for breast milk production). However, this is probably not an issue for women who are well-established with breastfeeding.
If your healthcare provider decides that it is okay for you to take diphenhydramine while breastfeeding, be sure to watch for any changes or side effects in your breastfed child.
Talking With Your Healthcare Provider
You should talk with your healthcare provider about diphenhydramine and breastfeeding. Each woman's situation is different, and you and your healthcare provider understand your situation best. After considering what you want and expect, as well as your current health situation, the two of you can make a shared decision that is right for you.